Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 150, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2013, 12:08 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 12:08 AM PDT (07:08 UTC)
- Expired
- Aug 23, 2013, 2:15 AM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 3366 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WGUS55 KVEF 230708
FFWVEF
AZC015-CAC071-230915-
/O.NEW.KVEF.FF.W.0150.130823T0708Z-130823T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1208 AM PDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 215 AM PDT/215 AM MST/.
* AT 1203 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR NEEDLES...OR 11 MILES
NORTHWEST OF TOPOCK...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEEDLES KOA CAMPGROUND...HIGHWAY 95 AND I-40 AND MOHAVE VALLEY.
THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 130
AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3499 11489 3500 11465 3500 11453 3490 11450
3466 11446 3468 11472
$$
BP2 follow-up statements
320
WGUS75 KVEF 230802
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 AM PDT FRI AUG 23 2013
AZC015-CAC071-230915-
/O.CON.KVEF.FF.W.0150.000000T0000Z-130823T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
102 AM PDT FRI AUG 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM PDT/215 AM
MST/ FOR EAST CENTRAL SAN BERNARDINO AND EXTREME SOUTHWESTERN MOHAVE
COUNTIES...
AT 1255 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE WARNING
AREA. ONE STORM WAS LOCATED NEAR MOHAVE VALLEY...OR 11 MILES SOUTH
OF BULLHEAD CITY...MOVING NORTH AT 15 MPH.
NEEDLES AIRPORT REPORTED 0.82 INCHES AND AN AUTOMATED STATION IN THE
MOHAVE VALLEY REPORTED 0.67 INCHES SINCE MIDNIGHT.
LOCATIONS IMPACTED INCLUDE...
THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 130
AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.
&&
LAT...LON 3499 11489 3500 11465 3500 11453 3490 11450
3466 11446 3468 11472
$$
BP480
WGUS75 KVEF 230907
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 AM PDT FRI AUG 23 2013
AZC015-CAC071-230916-
/O.EXP.KVEF.FF.W.0150.000000T0000Z-130823T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
207 AM PDT FRI AUG 23 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM PDT/215 AM MST/ FOR
EAST CENTRAL SAN BERNARDINO AND EXTREME SOUTHWESTERN MOHAVE
COUNTIES...
THUNDERSTORMS THAT PRODUCED HEAVY RAIN AROUND NEEDLES AND FORT
MOHAVE HAVE WEAKENED. THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM
PDT/MST.
THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 130
AND 155.
LAT...LON 3499 11489 3500 11465 3500 11453 3490 11450
3466 11446 3468 11472
$$
BPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:46 PM PDT, 22 minutes earlier.
Area forecast discussion, Aug 22, 11:46 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1146 PM PDT THU AUG 22 2013 .SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES. && .UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CLARK... LINCOLN...MOHAVE...AND EASTERN SAN BERNARDINO COUNTIES AS OF 1145 PM. JUST A QUICK UPDATE TO BUMP UP POPS OVER MOHAVE COUNTY FOR THE REMINDER OF THE NIGHT. EXPECTING MAINLY SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS THERE. && .AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY TONIGHT BUT THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS FROM LAS VEGAS. WILL CONTINUE TO MONITOR FOR ADDITIONAL OUTFLOW BOUNDARIES...OTHERWISE WINDS SHOULD BEGIN TO SETTLE TO AROUND 10 KTS BY 08Z. SCT-BKN CLOUDS AROUND 13-15K FT WILL LINGER OVERNIGHT. SOUTHEAST WINDS 6-8 KTS LATE AFTERNOON WILL BECOME SOUTH 8-10 KTS BY 02Z THIS EVENING AND CONTINUE OVERNIGHT. EAST TO SOUTHEAST WINDS 5-8 KTS MOST OF THE DAY FRIDAY WITH ISOLATED THUNDERSTORMS IN THE AREA FRIDAY AFTERNOON AND EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND WEST OF THOSE AREAS. NO OPERATIONALLY SIGNIFICANT WINDS THROUGH FRIDAY OTHER THAN FROM THUNDERSTORMS. && .PREV UPDATE... ISSUED 721 PM PDT THU AUG 22 2013 .UPDATE...ONGOING CONVECTION HAS WEAKENED AS OF 215Z...HOWEVER A WEAK WAVE MOVING THROUGH THE AREA COUPLED WITH AMPLE MOISTURE MAINLY EAST OF A LINE FROM PIOCHE-INDIAN SPRINGS-YUCCA VALLEY WILL KEEP THE CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST OVERNIGHT. HAVE UPDATED THE GRIDS TO REFLECT THIS AND NEW GRIDS SHOULD BE AVAILABLE SHORTLY. && .PREV DISCUSSION... ISSUED 230 PM PDT THU AUG 22 2013 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA. THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY. THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL. TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL THE MOISTURE. .LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY RAIN PRODUCING STORMS. TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA. STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY. THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT SHOULD GENERALLY BE BELOW NORMAL. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATES...WOLCOTT PREV DISCUSSION...HARRISON/SALMEN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM PDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 503 AM PDT THU AUG 22 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-230700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST ARIZONA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:04 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Aug 22, 9:32 PM PDT | Flash Flood Warning | VEF | San Bernardino | 118 min |
| Aug 23, 12:45 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 23, 2:12 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 4 days |
| Aug 23, 3:34 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 41 min |
| Aug 23, 4:00 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 45 min |
| Aug 23, 4:40 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 95 min |
| Aug 23, 12:50 AM PDT | Flash Flood Warning | VEF | Mohave | 115 min |
| Aug 23, 1:31 AM PDT | Areal Flood Advisory | VEF | Mohave | 89 min |
Nearby
Flash Flood Warnings in California, 2013Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.